Mrs J had been taking calcium supplements following a thryroid gland removal over a number of years. In February 2011 she presented a prescription to the pharmacy at her local Tesco. The prescription was for 0.25mg tablets of Alfacalcidol. She received 39 boxes of the tablets and had been instructed to take seven tablets per day
Mrs J started taking the tablets at the beginning of April 2011 after her previous supply of medication had been completed. Shortly thereafter she became confused, was unable to concentrate and needed to drink a lot of water. Three months later, Mrs J vomited, and continued to do so frequently for approximately one month. She remained in bed throughout this time. She was very confused and was hallucinating. She attended her GP and was prescribed an anti-emetic. On one occasion, an ambulance was called to assess her.
On 1 August 2011 Mrs J collapsed. An ambulance was called again and she was admitted to the Royal London Hospital. Intravenous fluids were commenced. Her calcium levels were noted to be 4.79mmol/l. She was transferred to Barts and the London NHS Trust two days later where she remained in hospital, receiving intravenous fluids, until 7 August 2011. When she was discharged from hospital she continued to feel dizzy and her head felt fuzzy.
On 22 August 2011 Mrs J was readmitted to the Barts and the London NHS Trust. Intravenous fluids were recommenced. On 25 August 2011 it was discovered that Mrs J had been given 1mg Alfacalcidol tablets instead of 0.25mg tablets. Because of this prescription error she had taken around 420 tablets of the incorrect dosage. She required further treatment in hospital before being discharged on 31 August 2011.
Mrs J sustained hypercalcaemia leading to acute renal failure, causing dehydration, vomiting, confusion and hallucinations. She had to be admitted to hospital on two occasions for intravenous fluids.
After discharge from hospital, Mrs J continued to suffer from tiredness, fatigue and poor concentration. She had to take a month off work and thereafter struggled with the physical requirements of her job necessitating a phased return. She continued to feel tired and lethargic until the end of 2013. During this period her prescription for Alfacalcidol was changed on several occasions to achieve the appropriate dosage again. She was extremely tired, struggled to manage housework and shopping and was restricted in her social life.
We wrote to Tesco shortly after receiving instructions from Mrs J, and the Defendant admitted liability in the matter. Proceedings were issued and we were able to enter into judgement, with damages to be assessed. After a short period of negotiation, we were able to successfully settle Mrs J's case.
Mrs J's daughter said after the case was settled:
"Mum and I just wanted to thank you once again for all the work and support...in dealing with our case, we really appreciate everything you have done."
- You can speak to our medical negligence solicitors on freephone 0800 358 3848
- e-Mail us at email@example.com
- Complete our short enquiry form
All enquiries are completely free of charge and we will investigate all funding options for you including no win, no fee.
Contact us on freephone 0800 358 3848
Or start your claim online.
"The group is praised for its commitment to 'demystifying the legal process' while this is a firm for which the client has always been a priority"
Charities we support
Lindsay Holt highlights Swedish study implicating dangers of prolonged pregnancy
In a horribly tragic irony, a Swedish study on managing healthy pregnancies beyond the usual 40-week term was cancelled after only a quarter of the target number of expectant mothers had been surveyed due to five stillbirths and one early death of the babies of women allowed to continue into the 43rd week of pregnancy.
Failure to react to fetal heart monitoring biggest contributor to brain damage in babies
A very concerning report published by NHS Resolution this month highlights that the inability of staff to respond to CTG monitoring during a mother's labour is the most common reason behind cases where babies are born brain damaged
Personal injury team celebrates social hub for amputees and their families
Fieldfisher hosted the first informal central London meeting hub organised for amputees and their families in association with the Limbless Association (LA)
Further criticism of sub-standard care at Basildon Hospital following death of new-born
At the inquest into the death of a baby boy at Basildon Hospital last year, the coroner concluded that serious failings by staff contributed to the baby's death at one day old.
Jane Weakley welcomes CYRIL technology to test new-borns at risk of cerebral palsy
Researchers at University College London (UCL) have developed a non-invasive monitoring system, small enough to take into neonatal intensive care units, which shines infrared light into new-born babies' brains to detect possible brain damage within a few hours of birth.
Simple scan to identify breech babies supported by partner Jane Weakley and senior midwife Charlene Francois